Case Review Session 4: Non-ischemic Cardiomyopathies
5 - The Mysterious Failing Heart
Friday, February 14, 2020
1:55 PM – 2:05 PM
Location: Salon J1
Description of Clinical Presentation: 64 year old female with a long standing history of systemic lupus (SLE), mitral valve repair secondary due to primary mitral valve pathology, sick sinus syndrome status post pacemaker implantation. She developed new onset heart failure with severe limitation in her functional capacity; New York Heart Association (NYHA) class III. Within a 6 month span, she had 4 admissions for acute on chronic heart failure exacerbations and a decline in ejection fraction from LVEF 45 to 20% on echocardiography (ECHO) despite being adherent to a maximally tolerated heart failure regimen.
Diagnostic Techniques and Their Most Important Findings: She was diagnosed with nonischemic cardiomyopathy (NICM) following a normal coronary angiogram. Her ECHO showed a severely depressed ejection fraction with moderate eccentric hypertrophy. This raised the concern for an infiltrative cardiomyopathy. A technetium 99m pyrophosphate (PYP) study was equivocal for transthyretin amyloidosis (ATTR) with a heart to contralateral lung ratio of 1.3. She was referred to CMR for evaluation of amyloidosis.
Images were acquired using a 1.5T magnetic scanner (Avanto Siemens, Erlangen, Germany). Steady-state free precession sequences (SSFP) cine images revealed biventricular dysfunction (LVEF 47%, RVEF 35%) Late gadolinium enchancement imaging showed diffuse gadolinium update most prominently in the sepal walls and right ventricular free wall (Figure 1) along with biatrial enhancement. The CMR findings had some features consistent with amyloidosis although non-specific.
The patient underwent right heart catheterization (RHC) and endomyocardial biopsies (EMB) under fluoroscopic guidance. The light microscopy of EMB revealed prominent nuclear hypertrophy and occasional myocyte vacuolation. There was no pathological evidence of amyloidosis, myocarditis or sarcoidosis. The changes observed on EMB are nonspecific and compatible with large number of conditions including hydroxychloroquine (HCQ) induced cardiotoxicity.
Her SLE was well controlled with HCQ and belimumab for over a decade. The findings prompted urgent discontinuation of HCQ and initiation of pulse dose steroids with the consultation of her rheumatologist. She was followed regularly by her heart failure specialist with marked improvement in her functional capacity to NYHA class I-II. A repeat ECHO 3 month post discontinuation of the medication revealed normalization of her ejection fraction to an LVEF 55%. She is due to undergo a repeat CMR lateral this month.
Learning Points from this
Case: HCQ is a widely medication for management of multiple rheumatologic disorders. It has life threatening cardiac effects including QT prolongation, advanced AV block and fatal cardiomyopathies which all require prompt discontinuation of this agent. HCQ induced cardiomyopathy remains a diagnosis of exclusion. The wide use of the medication and the rising number of case reports necessitates careful consideration of HCQ toxicity as a potential etiology in patients presenting with NICM of unclear etiology.